Alert archive / Minnesota / Small Craft Advisories in 2021
Small Craft Advisory 3, NWS Duluth, MN
NWS Duluth, MN issued this small craft advisory at Jan 9, 2021, 3:13 PM CST. It took effect at Jan 10, 2021, 4:00 PM CST. It was in force for 18 hr.
The area
The counties it named.
The facts
- Issued
- Jan 9, 2021, 3:13 PM CST (21:13 UTC)
- In effect from
- Jan 10, 2021, 4:00 PM CST
- Expired
- Jan 11, 2021, 10:00 AM CST
- In force
- 18 hr
- Issued by
- NWS Duluth, MN
The text
As transmitted.
437 WHUS73 KDLH 092113 MWWDLH URGENT - MARINE WEATHER MESSAGE National Weather Service Duluth MN 313 PM CST Sat Jan 9 2021 LSZ146-147-100915- /O.NEW.KDLH.SC.Y.0003.210110T2200Z-210111T1600Z/ Port Wing to Sand Island WI-Sand Island to Bayfield WI- 313 PM CST Sat Jan 9 2021 ...SMALL CRAFT ADVISORY IN EFFECT FROM 4 PM SUNDAY TO 10 AM CST MONDAY... * WHAT...Southwest winds 20 to 25 kt with gusts up to 30 kt. Waves 4 to 6 ft expected. * WHERE...Port Wing to Sand Island WI and Sand Island to Bayfield WI. * WHEN...From 4 PM Sunday to 10 AM CST Monday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Anyone operating a smaller vessel should avoid navigating in hazardous conditions. && $$ LSZ140-100915- /O.NEW.KDLH.SC.Y.0003.210111T0300Z-210111T1600Z/ Grand Portage to Grand Marais MN- 313 PM CST Sat Jan 9 2021 ...SMALL CRAFT ADVISORY IN EFFECT FROM 9 PM SUNDAY TO 10 AM CST MONDAY... * WHAT...West winds 15 to 20 kt with gusts up to 25 kt and waves 4 to 7 ft expected. * WHERE...Grand Portage to Grand Marais MN. * WHEN...From 9 PM Sunday to 10 AM CST Monday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Anyone operating a smaller vessel should avoid navigating in hazardous conditions. && $$ JTS
7 follow-up statements
441 WHUS73 KDLH 100405 MWWDLH URGENT - MARINE WEATHER MESSAGE National Weather Service Duluth MN 1005 PM CST Sat Jan 9 2021 LSZ146-147-101615- /O.CON.KDLH.SC.Y.0003.210110T2200Z-210111T1600Z/ Port Wing to Sand Island WI-Sand Island to Bayfield WI- 1005 PM CST Sat Jan 9 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 4 PM SUNDAY TO 10 AM CST MONDAY... * WHAT...Southwest winds 20 to 25 kt with gusts up to 30 kt. Waves 4 to 6 ft expected. * WHERE...Port Wing to Sand Island WI and Sand Island to Bayfield WI. * WHEN...From 4 PM Sunday to 10 AM CST Monday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Anyone operating a smaller vessel should avoid navigating in hazardous conditions. && $$ LSZ140-101615- /O.CON.KDLH.SC.Y.0003.210111T0300Z-210111T1600Z/ Grand Portage to Grand Marais MN- 1005 PM CST Sat Jan 9 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 9 PM SUNDAY TO 10 AM CST MONDAY... * WHAT...West winds 15 to 20 kt with gusts up to 25 kt and waves 4 to 7 ft expected. * WHERE...Grand Portage to Grand Marais MN. * WHEN...From 9 PM Sunday to 10 AM CST Monday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Anyone operating a smaller vessel should avoid navigating in hazardous conditions. && $$
348 WHUS73 KDLH 100944 MWWDLH URGENT - MARINE WEATHER MESSAGE National Weather Service Duluth MN 344 AM CST Sun Jan 10 2021 LSZ141-102145- /O.EXA.KDLH.SC.Y.0003.210111T0300Z-210111T1600Z/ Grand Marais to Taconite Harbor MN- 344 AM CST Sun Jan 10 2021 ...SMALL CRAFT ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 10 AM CST MONDAY... * WHAT...Southwest winds 10 to 20 kts with gusts up to 25 kts and waves 2 to 5 ft expected. * WHERE...Grand Marais to Taconite Harbor MN. * WHEN...From 9 PM this evening to 10 AM CST Monday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Anyone operating a smaller vessel should avoid navigating in hazardous conditions. && $$ LSZ146-147-102145- /O.CON.KDLH.SC.Y.0003.210110T2200Z-210111T1600Z/ Port Wing to Sand Island WI-Sand Island to Bayfield WI- 344 AM CST Sun Jan 10 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 4 PM THIS AFTERNOON TO 10 AM CST MONDAY... * WHAT...Southwest winds 10 to 20 kt with gusts up to 25 kt and waves 2 to 5 ft expected. * WHERE...Port Wing to Sand Island WI and Sand Island to Bayfield WI. * WHEN...From 4 PM this afternoon to 10 AM CST Monday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Anyone operating a smaller vessel should avoid navigating in hazardous conditions. && $$ LSZ140-102145- /O.CON.KDLH.SC.Y.0003.210111T0300Z-210111T1600Z/ Grand Portage to Grand Marais MN- 344 AM CST Sun Jan 10 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 9 PM THIS EVENING TO 10 AM CST MONDAY... * WHAT...West winds 10 to 20 kt with gusts up to 25 kt and waves 3 to 6 ft expected. * WHERE...Grand Portage to Grand Marais MN. * WHEN...From 9 PM this evening to 10 AM CST Monday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Anyone operating a smaller vessel should avoid navigating in hazardous conditions. && $$
219 WHUS73 KDLH 101618 MWWDLH URGENT - MARINE WEATHER MESSAGE National Weather Service Duluth MN 1018 AM CST Sun Jan 10 2021 LSZ146-147-110430- /O.CON.KDLH.SC.Y.0003.210110T2200Z-210111T1600Z/ Port Wing to Sand Island WI-Sand Island to Bayfield WI- 1018 AM CST Sun Jan 10 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 4 PM THIS AFTERNOON TO 10 AM CST MONDAY... * WHAT...Southwest winds 10 to 20 kt with gusts up to 25 kt and waves 2 to 5 ft expected. * WHERE...Port Wing to Sand Island WI and Sand Island to Bayfield WI. * WHEN...From 4 PM this afternoon to 10 AM CST Monday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Anyone operating a smaller vessel should avoid navigating in hazardous conditions. && $$ LSZ140-141-110430- /O.CON.KDLH.SC.Y.0003.210111T0300Z-210111T1600Z/ Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- 1018 AM CST Sun Jan 10 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 9 PM THIS EVENING TO 10 AM CST MONDAY... * WHAT...West winds 10 to 20 kt with gusts up to 25 kt and waves 3 to 6 ft expected. * WHERE...Grand Portage to Grand Marais MN and Grand Marais to Taconite Harbor MN. * WHEN...From 9 PM this evening to 10 AM CST Monday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Anyone operating a smaller vessel should avoid navigating in hazardous conditions. && $$ Huyck
562 WHUS73 KDLH 102126 MWWDLH URGENT - MARINE WEATHER MESSAGE National Weather Service Duluth MN 326 PM CST Sun Jan 10 2021 LSZ145-110930- /O.EXA.KDLH.SC.Y.0003.210110T2200Z-210111T1600Z/ Duluth MN to Port Wing WI- 326 PM CST Sun Jan 10 2021 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 10 AM CST MONDAY... * WHAT...Southwest winds 10 to 15 kt with gusts up to 25 kt and waves 1 to 3 ft expected. * WHERE...Duluth MN to Port Wing WI. * WHEN...Until 10 AM CST Monday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Anyone operating a smaller vessel should avoid navigating in hazardous conditions. && $$ LSZ140-141-110930- /O.EXT.KDLH.SC.Y.0003.210111T0000Z-210111T1600Z/ Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- 326 PM CST Sun Jan 10 2021 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 10 AM CST MONDAY... * WHAT...West winds 10 to 20 kt with gusts up to 25 kt and waves 2 to 5 ft expected. * WHERE...Grand Portage to Grand Marais MN and Grand Marais to Taconite Harbor MN. * WHEN...Until 10 AM CST Monday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Anyone operating a smaller vessel should avoid navigating in hazardous conditions. && $$ LSZ146-147-110930- /O.CON.KDLH.SC.Y.0003.210110T2200Z-210111T1600Z/ Port Wing to Sand Island WI-Sand Island to Bayfield WI- 326 PM CST Sun Jan 10 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST MONDAY... * WHAT...Southwest winds 10 to 20 kt with gusts up to 25 kt and waves 1 to 4 ft expected. * WHERE...Port Wing to Sand Island WI and Sand Island to Bayfield WI. * WHEN...Until 10 AM CST Monday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Anyone operating a smaller vessel should avoid navigating in hazardous conditions. && $$ Huyck
224 WHUS73 KDLH 110312 MWWDLH URGENT - MARINE WEATHER MESSAGE National Weather Service Duluth MN 912 PM CST Sun Jan 10 2021 LSZ145>147-111515- /O.CON.KDLH.SC.Y.0003.000000T0000Z-210111T1600Z/ Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI- 912 PM CST Sun Jan 10 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST MONDAY... * WHAT...Southwest winds 15 to 20 kt with gusts up to 30 kt and waves 1 to 4 ft expected. * WHERE...Port Wing to Sand Island WI and Sand Island to Bayfield WI. * WHEN...Until 10 AM CST Monday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Anyone operating a smaller vessel should avoid navigating in hazardous conditions. && $$ LSZ140-141-111515- /O.CON.KDLH.SC.Y.0003.000000T0000Z-210111T1600Z/ Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- 912 PM CST Sun Jan 10 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST MONDAY... * WHAT...West winds 15 to 20 kt with gusts up to 30 kt and waves 2 to 5 ft expected. * WHERE...Grand Portage to Grand Marais MN and Grand Marais to Taconite Harbor MN. * WHEN...Until 10 AM CST Monday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Anyone operating a smaller vessel should avoid navigating in hazardous conditions. && $$
834 WHUS73 KDLH 111051 MWWDLH URGENT - MARINE WEATHER MESSAGE National Weather Service Duluth MN 451 AM CST Mon Jan 11 2021 LSZ145>147-111600- /O.CON.KDLH.SC.Y.0003.000000T0000Z-210111T1600Z/ Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI- 451 AM CST Mon Jan 11 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST THIS MORNING... * WHAT...Southwest winds 10 to 20 kt and waves 2 to 4 ft expected. * WHERE...Port Wing to Sand Island WI, Sand Island to Bayfield WI and Duluth MN to Port Wing WI. * WHEN...Until 10 AM CST this morning. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Anyone operating a smaller vessel should avoid navigating in hazardous conditions. && $$ LSZ140-141-111600- /O.CON.KDLH.SC.Y.0003.000000T0000Z-210111T1600Z/ Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- 451 AM CST Mon Jan 11 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST THIS MORNING... * WHAT...West winds 10 to 20 kt and waves 3 to 5 ft. * WHERE...Grand Portage to Grand Marais MN and Grand Marais to Taconite Harbor MN. * WHEN...Until 10 AM CST this morning. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Anyone operating a smaller vessel should avoid navigating in hazardous conditions. && $$
701 WHUS73 KDLH 111554 MWWDLH URGENT - MARINE WEATHER MESSAGE National Weather Service Duluth MN 954 AM CST Mon Jan 11 2021 LSZ145>147-111700- /O.EXP.KDLH.SC.Y.0003.000000T0000Z-210111T1600Z/ Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI- 954 AM CST Mon Jan 11 2021 ...SMALL CRAFT ADVISORY WILL EXPIRE AT 10 AM CST THIS MORNING... $$ LSZ140-141-111700- /O.EXP.KDLH.SC.Y.0003.000000T0000Z-210111T1600Z/ Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- 954 AM CST Mon Jan 11 2021 ...SMALL CRAFT ADVISORY WILL EXPIRE AT 10 AM CST THIS MORNING... $$
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this small craft advisory went out at Jan 9, 2:56 PM CST, 17 minutes earlier.
Area forecast discussion, Jan 9, 2:56 PM CST, 17 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
256 PM CST Sat Jan 9 2021
.DISCUSSION...(This evening through Friday)
Issued at 255 PM CST Sat Jan 9 2021
Quiet and dry conditions will continue through the middle of next
week before a pattern change results in a more active period for
late next week. Widespread chances of precipitation will be
possible, including the return of lake-effect snow chances along the
South Shore of Lake Superior.
Surface high pressure continues to linger over southern Minnesota
this afternoon, which has helped to keep conditions quiescent
across our region. A low-level subsidence inversion is expected to
strengthen once again tonight, leading to yet another night of
widespread stratus clouds and fog, with some fog potentially dense.
Visibilities as low as one quarter of a mile, as well as freezing
fog, will be possible. The freezing fog could result in slippery
stretches on untreated roadways and sidewalks. This fog will
eventually dissipate by the late morning or afternoon hours Sunday.
Despite a couple of mid-level shortwaves passing through the region
for the Monday through Wednesday time frame, chances of
precipitation look to be very low, if any, due to a dry air mass
remaining in place. A relatively warm air mass, characterized by 850
mb temperatures above 90% of climatology per the NAEFS
climatological percentiles, will filter into the region for
Wednesday. This will result in high temperatures into the lower to
middle 30s for Wednesday, and the lower to middle 30s for Thursday.
A significant pattern change is expected for Thursday through the
end of the week as a large longwave trough builds across the
northern CONUS. A nearly vertically-stacked upper-level low is
progged over northern Ontario by Thursday evening. This will result
in increased chances of precipitation Thursday through Saturday. The
deterministic GFS is the most bullish with QPF as it is progging
strong cyclonic flow and cold air advection into our region, which
would lead to a prolonged period of lake-effect snow along the South
Shore. It's too early to speculate on precise snowfall amounts as
there are still some uncertainty regarding how this pattern will
evolve, but the pattern appears conducive to some accumulating snow,
especially along the Lake Superior snowbelt region.
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1140 AM CST Sat Jan 9 2021
Widespread LIFR conditions, mixed with some IFR, continue across
the region late this morning. Model guidance indicates this will
continue through the afternoon hours into the overnight hours
tonight. Some improvement to IFR, and even MVFR, is anticipated for
DLH and BRD. The DLH TAF has the most uncertainty because it
appears that ceilings and visibilities are improving to VFR along
the North Shore (at Two Harbors and Silver Bay), thanks to
downslope flow. This may filter southwestward into DLH this
afternoon, but current satellite imagery doesn't really give any
hints to these changing conditions. Tonight will see the Northland
once again socked in by LIFR low stratus and fog. There could be
some improvement in these conditions for Sunday afternoon.
&&
.MARINE...
Issued at 255 PM CST Sat Jan 9 2021
Quiet conditions will continue through Sunday morning across western
Lake Superior. Several forecast models are hinting at some stronger
northwest winds this evening and overnight along the North Shore due
to downslope flow, but we aren't expecting winds to reach Small
Craft Advisory criteria. However, winds between 10 to 15 knots, and
gusts up to 20 knots will be possible. Winds then turn more
southwesterly and strengthen during the day Sunday as the area of
high pressure that's kept winds weak over the last few days shifts
off to the south and the surface pressure gradient tightens. These
gusty southwest winds are expected to lead to building waves along
portions of the North Shore and along the Bayfield Peninsula into
Monday morning. There is high enough confidence to issue Small Craft
Advisories for Sunday afternoon through much of Monday morning for
these areas. Wind gusts up to 25 knots and waves in excess of 4 feet
will be possible.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 14 27 19 30 / 10 0 0 0
INL 14 29 20 30 / 0 0 10 0
BRD 17 29 19 33 / 10 0 0 0
HYR 11 27 16 31 / 10 0 0 0
ASX 14 30 18 33 / 10 0 0 0
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...Small Craft Advisory from 4 PM Sunday to 10 AM CST Monday for
LSZ146-147.
Small Craft Advisory from 9 PM Sunday to 10 AM CST Monday for
LSZ140.
&&
DISCUSSION...JTS
AVIATION...JTS
MARINE...JTSHazardous weather outlook, Jan 9, 10:20 AM CST, 4 hours 53 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Duluth MN 1020 AM CST Sat Jan 9 2021 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-101130- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 1020 AM CST Sat Jan 9 2021 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...Today and Tonight Areas of dense fog with visibility less than one-quarter mile are likely once again tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday Dense fog will linger through late Sunday morning and may redevelop once again Sunday night and continue through mid-morning Monday. .SPOTTER INFORMATION STATEMENT... Skywarn spotter activation is not anticipated today or tonight. LSZ121-140>148-101130- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- 1020 AM CST Sat Jan 9 2021 This Hazardous Weather Outlook is for portions of the Nearshore waters of western Lake Superior. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday Strong southwest winds of up to 22 knots with gusts of 20 to 30 knots Sunday night into Monday morning will result in hazardous conditions for smaller vessels near the Bayfield Peninsula and along the North Shore. Huyck More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
Nearby
Small Craft Advisories in Minnesota, 2021Every small craft advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.